Alert archive / Louisiana / River Flood Warnings in 2008

River Flood Warning 48, NWS New Orleans, LA

May 16, 2008Saint Tammany Parish, Washington Parish, Louisiana; Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this river flood warning at May 16, 2008, 9:26 AM CDT for Saint Tammany Parish, Washington Parish, Louisiana; Hancock County, Pearl River County, Mississippi. It took effect at May 21, 2008, 1:00 AM CDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
May 16, 2008, 9:26 AM CDT (14:26 UTC)
In effect from
May 21, 2008, 1:00 AM CDT
Expired
May 23, 2008, 8:36 AM CDT
In force
56 hr
Issued by
NWS New Orleans, LA
Flood severity
Minor

Counties Saint Tammany Parish, LA, Washington Parish, LA, Hancock County, MS, Pearl River County, MS

The river

Written for the forecast point Pearl River near Bogalusa (BXAL1). The gauge peaked at 18.23 ft at May 22, 2008, 3:00 AM CDT.

actionminormoderate10152005/1605/1705/1805/1905/2005/2105/2205/2305/24
Action stage
16 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 16, 4:04 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 16, 4:04 AM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 AM CDT FRI MAY 16 2008

.SHORT TERM...
READY FOR ANOTHER RAINY DAY...OR AT LEAST MORNING? ANOTHER IN A
LINE OF DISTURBANCES WILL MOVE ALONG THE COLD FRONTAL AXIS TODAY.
THIS IS CURRENTLY BEGINNING OVER THE NW GULF. SH/TS CELLS WILL
MOVE NE AT 25 KNOTS THIS MORNING THEN BECOME EASTBOUND AND SPEED
UP TO AROUND 40 KNOTS BY NOON. SO FLOODING SHOULD NOT BE A PROBLEM
OVER THE NORTH SHORE BUT SOME TRAINING ISSUED MAY SET UP FOR A
TIME OVER AREAS SOUTH OF THE LAKE AND WILL HAVE TO BE WATCHED.

AS FAR AS SEVERE WX...WE HAVE HAD OUR SHARE THE PAST FEW DAYS. BUT
TODAY WILL BE A LITTLE DIFFERENT. TS THAT DEVELOP TODAY DO NOT
HAVE THE NUMBERS TO SUPPORT SEVERE CRITERIA OVER THE NORTH SHORE
AND MOST OF SOUTHERN MISSISSIPPI. CONDITIONS CHANGE SOMEWHAT AS
ONE HEADS SOUTHWARD TOWARD THE COAST. IF I HAD TO DRAW A LINE FOR
AN AREA WITH THE BEST CONDITIONAL PROBABILITIES IT WOULD BE FROM
THIBODEAUX TO PICAYUNE AND ALL AREAS SOUTH AND EAST...ESPECIALLY
OVER THE GULF COASTAL WATERS. THESE PRIME CONDITIONS WILL SINK
TOWARD THE COAST ALL MORNING. WILL BRING THIS UP IN THE HWO THIS
MORNING WITH STRONGER EMPHASIS ON MARINE WATERS. MAIN HAZARDS ON
LAND FOR THE AREAS MENTIONED ABOVE WILL INCLUDE STRONG DAMAGING
WINDS AND FREQUENT LIGHTNING. 500 TEMPS ARE QUITE WARM AT AROUND
-7C SO HAIL IF ANY SHOULD BE SMALL FOR THESE LAND AREAS. NUMBERS
SUPPORTING TORNADIC DEVELOPMENT ARE LOW UNTIL WE GET OVER THE
COASTAL WATERS. WILL MENTION WATERSPOUT POSSIBILITIES...LARGE
HAIL...STRONG WINDS 40+ KNOTS...CONTINUOUS LIGHTNING FOR THE GULF
WATERS TODAY.

ALL THIS ACTIVITY SHOULD BEGIN TO DECREASE AS WE MOVE THROUGH THE
AFTERNOON. THE COLD FRONT MOVES SLOWLY INTO THE GULF BRINGING THE
LARGE AREAS OF SH/TS WITH IT. THE WEEKEND LOOKS GOOD AS DOES THE
FIRST PART OF NEXT WEEK.

.LONG TERM...
SOME MORE CHANGES ARE COMING FOR THE EXTENDED. A VERY STRONG 170KT JET
AT 30H IS CURRENTLY MOVING OVER THE WEST PAC AND WILL INTRODUCE
ITSELF TO AN EAST PAC TROUGH MONDAY. THE UPPER RIDGE OVER THE WEST COAST
IS QUITE EXTENSIVE AND STRONG BUT WILL BE NO MATCH FOR THE PAC JET
MOVING INTO ITS WEST SIDE. THE JET WILL BE STRONG ENOUGH TO DEEPEN
THE EAST PAC TROUGH PROGRESSING THE TROUGH OVER THE RIDGE
EFFECTIVELY FLATTENING AND SHOVING IT EAST. BY THE END OF THE
FORESEEABLE EXTENDED...THE JET IS ABLE TO CARVE OUT A HUGE UPPER
TROUGH TAKING UP MUCH OF NORTH AMERICA. KEEP IN MIND THIS IS
SEVERAL DAYS OUT BUT CURRENT GLOBAL MODELS ARE ALREADY PICKING UP
AND INITIALIZING ON THE STRONG PAC JET.

&&

.AVIATION...
IFR RULES WILL APPLY FOR SCATTERED LOW CEILINGS THIS MORNING.
THESE WILL LIFT SOMEWHAT DURING THE MORNING. BUT AREAS OF
CONVECTION WILL STAY WITH US THROUGH NOON BEFORE WEAKENING DURING
THE AFTERNOON.

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  55  81  57 /  40   0   0  10
BTR  79  57  84  59 /  50   0   0  10
MSY  79  62  81  62 /  70  10   0  10
GPT  80  59  80  60 /  70  10   0  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

In the hours before

Special weather statement, May 16, 4:22 AM CDT, 5 hours 4 minutes before
LAZ058>062-065-161015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT FRI MAY 16 2008

...HEAVY RAIN MOVING FROM THIBODAUX TO NEW ORLEANS...

AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTHERN LAFOURCHE PARISH TO
THE NEW ORLEANS METRO AREA. TRAINING OF RAINFALL ALONG THIS STRETCH
AND BOUTTE...KENNER...DESTREHAN AND OTHER NEIGHBORING CITIES WILL
LIKELY RECEIVE UP TO 2 INCHES OF RAIN THROUGH 530 AM THIS MORNING.

BE PREPARED TO TAKE QUICK ACTION IF A FLASH FLOOD WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 16, 6:25 AM CDT, 3 hours 1 minute before
LAZ061-063-064-068>070-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 AM CDT FRI MAY 16 2008

...LINE OF THUNDERSTORM WITH HEAVY RAIN MOVING SOUTH OF
   NEW ORLEANS...

AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM BAY
ST. LOUIS TO MYRTLE GROVE...MOVING SOUTHEAST AT 10 MPH.

THE MAIN THREAT WILL BE HEAVY RAINFALL OVER MYRTLE GROVE...YSCLOSKEY...
POINTE A LA HACHE...PORT SULPHUR AND EMPIRE THROUGH 8 AM THIS MORNING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 16, 6:46 AM CDT, 2 hours 40 minutes before
LAZ066>068-161245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
646 AM CDT FRI MAY 16 2008

...THUNDERSTORM WITH HEAVY RAIN FROM MYRTLE GROVE TO SOUTH OF DULAC...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM MYRTLE
GROVE TO SOUTH OF DULAC...MOVING SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...LEEVILLE AT 730
AM...GRAND ISLE AT 745 AM. RAINFALL AMOUNTS OF 3 INCHES ARE POSSIBLE.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:41 AM CDTSpecial Marine WarningLIX2 hr
May 16, 5:28 AM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne62 min
May 16, 5:38 AM CDTSpecial Marine WarningLIX2 hr
May 16, 6:18 AM CDTSpecial Marine WarningLIX87 min
May 16, 7:40 AM CDTSpecial Marine WarningLIX2 hr
May 16, 7:57 AM CDTSpecial Marine WarningLIX2 hr
May 16, 8:42 AM CDTSpecial Marine WarningLIX93 min
May 16, 9:34 AM CDTSpecial Marine WarningLIX56 min
May 16, 9:42 AM CDTRiver Flood WarningLIXSaint Tammany10 hr
May 16, 10:10 AM CDTSpecial Marine WarningLIX65 min
May 16, 7:27 AM CDTFlash Flood WarningLIXJackson3 hr

Nearby

River Flood Warnings in Louisiana, 2008River Flood Warnings in Mississippi, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.